Colorado, 2025

Flash Flood in Colorado, July 17, 2025

July 17, 2025 · NWS PUB · 1 event in 1 county or zone

5 inches hit the east side of the Oak Ridge Burn scar and triggered a debris flow and excessive surface runoff a few miles northwest of Beulah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rainfall of 1-1.5 inches hit the east side of the Oak Ridge Burn scar and triggered a debris flow and excessive surface runoff a few miles northwest of Beulah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 7:10 PM MST, 2 hours 20 minutes earlier. Its key messages:

  • Flash Flood Watch through this evening for much of the I-25 corridor due to thunderstorms with heavy rainfall.
  • Temperatures warm on Friday into the upper 80s to mid 90s across the lower elevations, with another round of mountain thunderstorms, although coverage will be less.
  • Very little variability in the day to day wx during the long term period.
  • Best chance of precip over the mtns as weak monsoon pattern remains over the region
Area forecast discussion, Jul 17, 7:10 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
810 PM MDT Thu Jul 17 2025

.KEY MESSAGES...

- Flash Flood Watch through this evening for much of the I-25
corridor due to thunderstorms with heavy rainfall.

- Temperatures warm on Friday into the upper 80s to mid 90s across
the lower elevations, with another round of mountain thunderstorms,
although coverage will be less.

- Very little variability in the day to day wx during the long term
  period.

- Best chance of precip over the mtns as weak monsoon pattern
  remains over the region

&&

.UPDATE...
Issued at 806 PM MDT Thu Jul 17 2025

With convection weakening across much of the area, the threat
for flash flooding has lessened considerably. Given this, the
Flash Flood Watch that was in place has been allowed to expire.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 219 PM MDT Thu Jul 17 2025

Currently...broad upper ridging with and embedded wave moving
southwest to northeast across Colorado is sparking showers and
thunderstorms across the Mountains early this afternoon.
Temperatures have been cool today, with upper 70s to lower 80s
across the Plains.  Skies have been slow to clear which has helped
limit the afternoon heating so far.  Southerly winds have helping to
keep moisture pooled across the Plains with widespread upper 50 to
lower 60 dewpoints.

Rest of Today...models in good agreement with continued shower and
thunderstorm development along the Eastern Mountains, spreading
eastward into the adjacent Plains this afternoon.  SBCAPE values
have risen to near 2500 j/kg along the I-25 corridor where skies
have cleared the longest, based on the RAP guidance.  PWAT values
have also increased across the area this afternoon, with values
exceeding an inch.  As thunderstorms move off the higher terrain,
they will encounter an environment favorable for heavy
precipitation.  0-6 km shear is rather weak, around 25 kts, which
should help prevent convection from becoming too strong, however, a
strong to severe storm may be possible with wind gusts to 60 mph and
one inch diameter hail.  The main concern will be the flash flood
potential into this evening.  Thunderstorms will be capable of
producing heavy rainfall, and weak steering flows should allow for
slow storm movements.  In addition, the areas along the I-25
corridor have seen heavy rains over the past couple of days, which
have saturated soils, enhancing runoff ability.  A Flash Flood Watch
has been issued into this evening for much of the I-25 corridor.  If
you encounter flooded roadways, remember, turn around don't drown!

Tonight...the upper wave embedded in the flow will slowly track
eastward with showers and thunderstorms pushing east as well.
Locally heavy rainfall will continue to an issue, especially for
areas south of Highway 50 this evening.  models in good agreement
with convection winding down after midnight, as the storm track
eastward, with dry conditions by tomorrow morning.  Overnight lows
tonight will continue to be mild, with upper 50s to mid 60s by
morning.

Friday...upper ridging will begin to spread east across Colorado,
with drier air filling in from west to east.  This will help limit
afternoon convection and allow for warming conditions across the
region.  Weak energy in southerly flow will impact western Colorado,
with weak instability with CAPE values around 500 j/kg will lead to
scattered thunderstorms across the higher terrain.  Weak southerly
steering flows should keep a majority of convection over the
Mountains.  Surface dewpoints in the 40s are forecast move mix
eastward into the I-25 corridor, pushing the moisture to near the
Kansas border.  This will also limit instability for thunderstorm
development.  Should a storm move off the higher terrain, and in the
Plains, gusty outflow winds will be the main concern.  PWAT values
also fall off, which should help lower rainfall intensities.
Temperatures will warm significantly on Friday, with highs reaching
into the upper 80s to mid 90s across the Plains, and near 80s across
the San Luis Valley.  Mozley

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 306 AM MDT Thu Jul 17 2025

Saturday and Sunday...

Scattered to likely precip anticipated in the mountains with
locally heavy rain possible over the higher terrain. Not much
change in temps expected both days with 90-94 anticipated on
plains, mid 80s valleys and 60s and 70s mtns.

Monday and Tuesday...

Scattered storms in the mtns with little precip over the plains
(best chance I-25 corridor regions). Temps expected to be a few
degrees warmer with 90-100F on plains, mid 80s larger valleys
and 60s and 70s mtns.

Wednesday and Thursday...

Better chance of some showers over the mtns with isolated precip
expected on the plains. A bit of a cooling trend expected with temps
returning to the mid 90s over the plains by later in the week.

Although temps will be running 4 to 8F above normal during this
period, flow aloft will be very weak, so critical fire weather
conditions are not anticipated due to weak 20 foot winds and RH
values not falling to critical values. Rainfall over the mtns will
also alleviate fire weather concerns over the higher terrain.

As for heavy rain potential, at this time it looks like the best
chance for precip in the mtns will be this weekend, but qpf values
do not look excessive at this time per DESI/WPC guidance. \/Hodanish

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 602 PM MDT Thu Jul 17 2025

For KCOS and KPUB..Showers and thunderstorms with off and on MVFR
conditions will continue to be possible for the next few hours, with
clearing likely after 01Z. VFR conditions are expected for tonight
and tomorrow, with another round of showers and thunderstorms
possible Friday afternoon.

For KALS..VFR conditions are expected to persist, with showers
lingering on station through much of the evening. Another round of
showers and thunderstorms will be possible for Friday afternoon,
mainly after 19Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...SIMCOE
SHORT TERM...MOZLEY
LONG TERM...HODANISH
AVIATION...EHR
Hazardous weather outlook, Jul 17, 8:39 PM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
939 PM MDT Thu Jul 17 2025

COZ058>089-093>099-190345-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
939 PM MDT Thu Jul 17 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon showers and thunderstorms are expected every day over
the mountains, with mainly isolated to scattered storms over the
plains. The main threats from thunderstorms will be cloud to
ground lightning and periods of locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SIMCOE/34

In the hours before

Special weather statement, Jul 17, 3:31 PM MST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
431 PM MDT Thu Jul 17 2025

COZ076-077-083-172300-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
431 PM MDT Thu Jul 17 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Waugh Mountain, or 39 miles southwest of Colorado
Springs, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Royal Gorge and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 10560 3868 10553 3857 10520 3840 10527
TIME...MOT...LOC 2231Z 288DEG 15KT 3858 10548

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EP
Special weather statement, Jul 17, 4:03 PM MST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
503 PM MDT Thu Jul 17 2025

COZ081-085-172330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
503 PM MDT Thu Jul 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TELLER AND
SOUTHWESTERN EL PASO COUNTIES THROUGH 530 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Carson, or 10 miles south of Colorado Springs, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southwestern Colorado Springs, Fountain, Fort Carson, Stratmoor,
Security, and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3856 10484 3865 10493 3868 10501 3884 10488
      3872 10459
TIME...MOT...LOC 2303Z 219DEG 9KT 3868 10487

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

EP
Special weather statement, Jul 17, 4:26 PM MST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
526 PM MDT Thu Jul 17 2025

COZ081-083-085-086-180000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
526 PM MDT Thu Jul 17 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHERN PUEBLO
COUNTIES THROUGH 600 PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Fort Carson, or 16 miles south of Colorado
Springs, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central
Fremont, southeastern Teller, southwestern El Paso and northern
Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3867 10505 3866 10485 3849 10480 3849 10509
TIME...MOT...LOC 2326Z 018DEG 8KT 3861 10493

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EP
Special weather statement, Jul 17, 4:36 PM MST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
536 PM MDT Thu Jul 17 2025

COZ076-077-081-083-180000-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
536 PM MDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FREMONT AND SOUTH
CENTRAL TELLER COUNTIES THROUGH 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Canon City, or 29 miles southwest of Colorado
Springs, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Royal Gorge and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3844 10537 3866 10526 3865 10504 3840 10507
TIME...MOT...LOC 2335Z 295DEG 10KT 3855 10522

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EP
Special weather statement, Jul 17, 5:03 PM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
603 PM MDT Thu Jul 17 2025

COZ083-085-086-180030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
603 PM MDT Thu Jul 17 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FREMONT...SOUTH CENTRAL
EL PASO AND NORTH CENTRAL PUEBLO COUNTIES THROUGH 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pinon, or 18 miles northwest of Pueblo, moving east at
30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fountain, Pinon, and Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 10492 3852 10496 3858 10490 3862 10453
      3839 10451
TIME...MOT...LOC 0003Z 267DEG 24KT 3849 10479

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Simcoe

The radar

The Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pueblo

When
July 17, 9:30 PM MST to 11:30 PM MST
Where
Pueblo County, 2.41 mi NW of Beulah to 1.33 mi WNW of Beulah
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.102, -105.015

Video footage provided by Pueblo County EM and Beulah Fire Chief of swift, ash-laden stream flows, excess surface runoff and debris flows after heavy rainfall hit the eastern edge of the Oak Ridge burn scar. Some forest road, culvert and stream crossing washouts occurred from debris flows and surface runoff a few miles northwest of Beulah.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274554.